ECP Safety Alert Issued by FDA

Posted in :: 2018 Volume 1 :: Thursday, February 15th, 2018

The U.S. Food and Drug Administration (FDA) issued an announcement regarding recent reports of venous thromboembolism (VTE), including pulmonary embolism (PE), in patients who received extracorporeal photopheresis (ECP). These seven events, two of which resulted in death, typically occurred during or shortly after treatment sessions. The FDA noted that, although allogeneic transplant patients with GVHD are known to be at risk for VTE, the timing of the adverse events suggest that ECP increases that risk.

The FDA provides several recommendations to address these findings, including alerting patients and clinical staff to the signs and symptoms of PE and deep vein thrombosis (DVT), reviewing anticoagulation considerations listed on device labeling, and reporting adverse events.

For more details regarding the reported adverse events, and how to report such events, see the FDA announcement, “Extracorporeal Photopheresis (ECP) Treatment: Letter to Health Care Providers – Death and Pulmonary Embolism.